Tags

Type your tag names separated by a space and hit enter

Herbal Hepatotoxicity: Clinical Characteristics and Listing Compilation.
Int J Mol Sci 2016; 17(5)IJ

Abstract

Herb induced liver injury (HILI) and drug induced liver injury (DILI) share the common characteristic of chemical compounds as their causative agents, which were either produced by the plant or synthetic processes. Both, natural and synthetic chemicals are foreign products to the body and need metabolic degradation to be eliminated. During this process, hepatotoxic metabolites may be generated causing liver injury in susceptible patients. There is uncertainty, whether risk factors such as high lipophilicity or high daily and cumulative doses play a pathogenetic role for HILI, as these are under discussion for DILI. It is also often unclear, whether a HILI case has an idiosyncratic or an intrinsic background. Treatment with herbs of Western medicine or traditional Chinese medicine (TCM) rarely causes elevated liver tests (LT). However, HILI can develop to acute liver failure requiring liver transplantation in single cases. HILI is a diagnosis of exclusion, because clinical features of HILI are not specific as they are also found in many other liver diseases unrelated to herbal use. In strikingly increased liver tests signifying severe liver injury, herbal use has to be stopped. To establish HILI as the cause of liver damage, RUCAM (Roussel Uclaf Causality Assessment Method) is a useful tool. Diagnostic problems may emerge when alternative causes were not carefully excluded and the correct therapy is withheld. Future strategies should focus on RUCAM based causality assessment in suspected HILI cases and more regulatory efforts to provide all herbal medicines and herbal dietary supplements used as medicine with strict regulatory surveillance, considering them as herbal drugs and ascertaining an appropriate risk benefit balance.

Authors+Show Affiliations

Department of Medicine I, University Medical Center Hamburg Eppendorf, Martinistrasse 52, D-20246 Hamburg, Germany. cfrenzel@uke.de.Department of Internal Medicine II, Division of Gastroenterology and Hepatology, Klinikum Hanau, Teaching Hospital of the Medical Faculty, Goethe University Frankfurt/Main, 63450 Hanau, Germany. rolf.teschke@gmx.de.

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

27128912

Citation

Frenzel, Christian, and Rolf Teschke. "Herbal Hepatotoxicity: Clinical Characteristics and Listing Compilation." International Journal of Molecular Sciences, vol. 17, no. 5, 2016.
Frenzel C, Teschke R. Herbal Hepatotoxicity: Clinical Characteristics and Listing Compilation. Int J Mol Sci. 2016;17(5).
Frenzel, C., & Teschke, R. (2016). Herbal Hepatotoxicity: Clinical Characteristics and Listing Compilation. International Journal of Molecular Sciences, 17(5), doi:10.3390/ijms17050588.
Frenzel C, Teschke R. Herbal Hepatotoxicity: Clinical Characteristics and Listing Compilation. Int J Mol Sci. 2016 Apr 27;17(5) PubMed PMID: 27128912.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Herbal Hepatotoxicity: Clinical Characteristics and Listing Compilation. AU - Frenzel,Christian, AU - Teschke,Rolf, Y1 - 2016/04/27/ PY - 2016/03/07/received PY - 2016/03/31/revised PY - 2016/04/11/accepted PY - 2016/4/30/entrez PY - 2016/4/30/pubmed PY - 2017/2/23/medline KW - hepatotoxicity KW - herb induced liver injury (HILI) KW - herbal drug KW - herbal hepatotoxicity JF - International journal of molecular sciences JO - Int J Mol Sci VL - 17 IS - 5 N2 - Herb induced liver injury (HILI) and drug induced liver injury (DILI) share the common characteristic of chemical compounds as their causative agents, which were either produced by the plant or synthetic processes. Both, natural and synthetic chemicals are foreign products to the body and need metabolic degradation to be eliminated. During this process, hepatotoxic metabolites may be generated causing liver injury in susceptible patients. There is uncertainty, whether risk factors such as high lipophilicity or high daily and cumulative doses play a pathogenetic role for HILI, as these are under discussion for DILI. It is also often unclear, whether a HILI case has an idiosyncratic or an intrinsic background. Treatment with herbs of Western medicine or traditional Chinese medicine (TCM) rarely causes elevated liver tests (LT). However, HILI can develop to acute liver failure requiring liver transplantation in single cases. HILI is a diagnosis of exclusion, because clinical features of HILI are not specific as they are also found in many other liver diseases unrelated to herbal use. In strikingly increased liver tests signifying severe liver injury, herbal use has to be stopped. To establish HILI as the cause of liver damage, RUCAM (Roussel Uclaf Causality Assessment Method) is a useful tool. Diagnostic problems may emerge when alternative causes were not carefully excluded and the correct therapy is withheld. Future strategies should focus on RUCAM based causality assessment in suspected HILI cases and more regulatory efforts to provide all herbal medicines and herbal dietary supplements used as medicine with strict regulatory surveillance, considering them as herbal drugs and ascertaining an appropriate risk benefit balance. SN - 1422-0067 UR - https://www.unboundmedicine.com/medline/citation/27128912/Herbal_Hepatotoxicity:_Clinical_Characteristics_and_Listing_Compilation_ L2 - http://www.mdpi.com/resolver?pii=ijms17050588 DB - PRIME DP - Unbound Medicine ER -